Alert archive / Michigan / Areal Flood Warnings in 2021
Areal Flood Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this areal flood warning at Aug 11, 2021, 1:46 AM EDT for Antrim County, Grand Traverse County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2021, 1:46 AM EDT (05:46 UTC)
- Expired
- Aug 11, 2021, 4:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Antrim County, MI, Grand Traverse County, MI
The radar
The NCL Michigan radar (KAPX), 44 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 00:00Z, 5.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 579 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
518
WGUS43 KAPX 110546
FLWAPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
146 AM EDT Wed Aug 11 2021
MIC009-055-110845-
/O.NEW.KAPX.FA.W.0001.210811T0546Z-210811T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grand Traverse MI-Antrim MI-
146 AM EDT Wed Aug 11 2021
The National Weather Service in Gaylord has issued a
* Flood Warning for...
East central Grand Traverse County in northern Michigan...
Antrim County in northern Michigan...
* Until 445 AM EDT.
* Radar rainfall estimates indicate a stripe of 3 to 5 inches of
rainfall occurred since early Tuesday evening. Some flooding has
been reported over parts of Antrim County...specifically along US-
31 near Elk Rapids as well as on M-88 south of Bellaire.
Additional rainfall amounts of up to one-half inch are expected
between 100am and 400am.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles. Be especially cautious at night when it
is harder to recognize the dangers of flooding.
&&
LAT...LON 4510 8538 4508 8500 4486 8496 4486 8529
4485 8532 4480 8533 4473 8552
$$
JPBWhat forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this areal flood warning went out at Aug 11, 12:45 AM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Aug 11, 12:45 AM EDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Gaylord MI 1245 AM EDT Wed Aug 11 2021 .UPDATE... Issued at 937 PM EDT Tue Aug 10 2021 An active night is shaping up across our Northwoods as a line of strong/severe storms is in the process of congealing from the Straits along the length of Lake Michigan. Rather impressive instability axis and 850 mb theta E ridge over Wisconsin and Western Upper Michigan is in the process of leaning into Lower Michigan as the warm front surges northward. Impressive MLCAPE of 3000 J/kg is nosing into our SW CWA attm...as 0-3 km bulk shear begins to increase toward 35 kts. Severe Thunderstorm Watch remains in effect until 3 am for our SW CWA...with damaging winds the primary threat. Large hail is a lesser threat given freezing level at around 14700 ft. Certainly excessive rainfall potential will need to be monitors as well with PWATs around 2 inches. Have made numerous upward adjustments to POPs all evening...as will continue to adjust as event unfolds. Severe threat should decrease after 2-3 am as instability wanes. && .NEAR TERM...(Through Tonight) Issued at 144 PM EDT Tue Aug 10 2021 ...Still monitoring severe storm potential for tonight... High impact weather potential: Southwest half of the area remains in a slight risk for severe thunderstorms tonight, with marginal risk elsewhere. "IF" storms do develop, some may be capable of producing damaging winds and large hail. Pattern synopsis and forecast: Fast paced and energetic pattern continues across the northern Conus and Great Lakes region. Last nights rain producing shortwave trough exiting into Georgian Bay, with shortwave ridge axis following in its wake...building right across northern Michigan this afternoon. Next wave of interest slicing east/northeast into far western Ontario and northern Minnesota, with its attendant surface reflection running a bit to the north of main mid level impulse. Post wave subsidence and introduction of rising mid level heights has largely ended the showers from earlier, with even some thinning of the overcast in spots as low level mixing increases. All eyes directed on "what" should occur upstream late this afternoon and early evening as strong instability gradient and vigorous mid level lapse plume increasingly becomes overtopped by development of weakish low level jet. Expect deep convection to fire along this gradient (active weather needs gradients), with at least some convective allowing guidance lockstep with conceptual models that this initiation will occur across southwest Wisconsin/northeast Iowa...with this convection than following best gradients southeast into southwest lower Michigan and points southwest with time tonight. However, still plenty of instability to be had further north closer to primary mid level support, with at least some evidence this area too may see convective initiation this evening...with this activity having much more favorable propagation vectors to reach our area later tonight. Primary forecast concerns/challenges: Main focus remains centered on potential for shower and thunderstorms again tonight. Thunderstorm intensity will also need to be addressed. Details: As they usually are up in this neck of the woods, another exceedingly difficult convective forecast tonight. Now, with that said...and given to what was talked about earlier...do believe the most organized storms and best severe weather potential will remain to our southwest tonight as expected southwest Wisconsin convection follows axis of greatest instability gradient (that whole gradient thing again). However, also feel additional storms may indeed fire further north, with these storms riding northern extent of instability plume and elevated lapse rates east into our area overnight (albeit both steadily decaying with time). Will definitely keep just chancy type wording for now. Southwest third of the area remains under slight risk wording for severe weather, with marginal risk wording elsewhere. Do think any severe storms will be the exception rather than the rule, with gusty winds and large hail being the primary severe weather concern. Definitely a forecast to monitor as we head through this evening. More for sure thing is the continuation of well above normal temperatures, with lows only ranging from the middle 60s to near 70. && .SHORT TERM...(Wednesday through Friday) Issued at 312 PM EDT Tue Aug 10 2021 ...Additional strong storms possible... High impact weather potential: More strong to severe storms possible Wednesday Synopsis/Forecast: A shortwave currently over N. Dakota will drag a latent PV-anomaly across the upper Great Lakes Wednesday morning. Additionally a new shortwave will rotate around broad troughing over Northern Manitoba, spreading dynamic lift across Michigan through Wednesday. At the surface a 980mb low crosses Hudson Bay with it's associated cold front pushing through our region through the day. Guidance has slowed down this front a bit, over Lake Superior and Wisconsin in the morning...and by the late afternoon and evening will be in our southwest counties. Moisture remains elevated ahead of the system with PWAT's around 1.6 to 1.8". A plume of steep (7-8 C/Km) midlevel lapse rates will still be in place from today and tonight as troughing continues to sink across the upper Great Lakes. Temperatures in the mid 80's with dewpoints progged to remain near 70 degrees will also contribute to great instability in place with guidance ranging from anywhere between 2500 and 3500 Joules of MLCAPE. Bulk shear values increase to around 40 knots, and any updrafts trying to organize will be aided by a 30 to 35 knot LLJ pushing into Michigan. The biggest question will be whether or not we can clear out enough from any lingering morning convection to allow for destabilization...and recent guidance is suggesting this is probable. Troughing becomes much more broadscale over the lakes on Thursday with a 70-80 knot upper level jet sinking south over us. At the surface another cold front looks to move through late in the day...even through it will be a bit moisture starved (by recent comparisons) it may still have just enough residual moisture pooling ahead of the front as well as support from a weak wave rotating through souther Ontario to kick off showers Thursday late afternoon and evening. By the time Friday rolls around surface high pressure will be building in to our west...northerly flow from around the high will bring synoptic moisture back down to more manageable levels (PWAT's falling back to around half an inch or so, below normal for mid-August). Highs mainly in the low to mid 80's Wednesday and Thursday will give way to cooler air, with Fridays highs expected to be in the mid 70's finally. .LONG TERM...(Friday night through Tuesday) Issued at 312 PM EDT Tue Aug 10 2021 High impact weather potential: Minimal Heading into the weekend western ridging intensifies again, and the Hudson Bay troughing shifts east. Surface high pressure may keep us dry through the weekend and into early next week, with a weak midlevel perturbation bringing an uptick in clouds and synoptic moisture late in the weekend. Overall the afternoon highs sink back down to near-normal in the mid to upper 70's. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1245 AM EDT Wed Aug 11 2021 Low pressure will slide thru Northern Michigan overnight... followed by a stronger cold front sweeping thru our region Wednesday night. Waves of showers and thunderstorms will continue to impact Northern Lower Michigan for the next 24 hours (at least) as these features move thru. Conditions will drop to MVFR/IFR overnight into Wednesday morning as areas of fog again develop. Conditions will also deteriorate to MVFR/IFR within some heavier showers and storms. Wind gusts as high as 40 kts are possible within some of the stronger storms. Surface winds will become SW and strengthen to 10 to 20 kts on Wednesday with some higher gusts possible. && .MARINE... Issued at 144 PM EDT Tue Aug 10 2021 Biggest concern for our marine customers is potential for high impact showers and thunderstorms later tonight through Wednesday evening. Convective evolution remains very uncertain, but if storms do develop, any will be capable of producing erratic gusty winds, large hail, and heavy rain. Otherwise, southwest winds will be on the increase, likely resulting in small craft advisory conditions Wednesday, especially on northern Lake Michigan. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...MR NEAR TERM...MB SHORT TERM...MB LONG TERM...MB AVIATION...MR MARINE...MB
Hazardous weather outlook, Aug 10, 3:29 PM EDT, 10 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 329 PM EDT Tue Aug 10 2021 MIZ016>018-020>036-041-042-086>088-095>099-112000- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 329 PM EDT Tue Aug 10 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. There is a chance for thunderstorms tonight for much of northern Michigan. A few storms may be severe tonight, especially along and southwest of a line extending from Little Traverse Bay down to around East Tawas. Damaging winds and large hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be additional thunderstorm chances Wednesday and Wednesday night. There is another chance for a few storms to be severe, mainly in the afternoon and evening. Damaging winds and large hail will be the primary threats, and to a lesser degree, a tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-112000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 329 PM EDT Tue Aug 10 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. There is a chance for thunderstorms tonight for much of northern Michigan. A few storms may be severe tonight, especially along and southwest of a line extending from Little Traverse Bay down to around East Tawas. Damaging winds and large hail will be the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There will be additional thunderstorm chances Wednesday and Wednesday night. There is another chance for a few storms to be severe, mainly in the afternoon and evening. Damaging winds and large hail will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 10, 10:58 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1058 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM HAIL 2 SW GREILICKVILLE 44.78N 85.68W
08/10/2021 E0.75 INCH LEELANAU MI BROADCAST MEDIA
FROM TV 7/4.
&&Local storm report, Aug 10, 11:24 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1124 PM EDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1037 PM TSTM WND DMG 3 SW TRAVERSE CITY 44.72N 85.65W
08/10/2021 GRAND TRAVERSE MI BROADCAST MEDIA
TREE DOWN ACROSS HARTMAN ROAD NEAR US-31.
FROM TV 7/4.
&&Local storm report, Aug 11, 12:43 AM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1243 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1221 AM FLASH FLOOD 2 WSW FOUCH 44.81N 85.76W
08/11/2021 LEELANAU MI BROADCAST MEDIA
WATER RUSHING OVER THE ROAD ROUGHLY 6 INCHES
DEEP AT THE INTERSECTION OF GALLIVAN AND
ALPINE ROADS. FROM TV 7/4.
&&Local storm report, Aug 11, 12:53 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1253 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG TRAVERSE CITY 44.75N 85.60W
08/10/2021 GRAND TRAVERSE MI 911 CALL CENTER
WIDESPREAD TREE AND POWER LINE DAMAGE
COUNTYWIDE BETWEEN APPROXIMATELY 1030 PM AND
1100 PM.
&&Local storm report, Aug 11, 12:55 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1255 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM TSTM WND DMG GLADWIN 43.98N 84.49W
08/11/2021 GLADWIN MI EMERGENCY MNGR
SPORADIC TREE DAMAGE AND POWERLINES DOWN THROUGHOUT THE
COUNTY. TIME BASED OFF RADAR.
&&
MICHAEL.BOGUTHLocal storm report, Aug 11, 1:33 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
133 AM EDT WED AUG 11 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 AM FLASH FLOOD 3 S BELLAIRE 44.93N 85.21W
08/11/2021 ANTRIM MI NWS EMPLOYEE
WATER OVER M-88 IN SEVERAL LOCATIONS.
&&The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 9:00 PM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 10, 9:44 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 46 min |
| Aug 10, 10:04 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau, Manistee, Wexford | 41 min |
| Aug 10, 10:30 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Kalkaska | 30 min |
| Aug 10, 10:45 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Kalkaska, Leelanau, Missaukee, Wexford | 45 min |
| Aug 10, 10:52 PM EDT | Flash Flood Warning | APX | Antrim, Grand Traverse | 3 hr |
| Aug 10, 10:58 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Crawford, Kalkaska, Otsego | 32 min |
| Aug 10, 11:24 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Crawford, Kalkaska, Otsego | 51 min |
| Aug 10, 11:28 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Kalkaska, Missaukee, Roscommon | 32 min |
| Aug 11, 12:13 AM EDT | Flash Flood Warning | APX | Leelanau | 3 hr |
| Aug 11, 12:28 AM EDT | Severe Thunderstorm Warning | APX | Alcona, Arenac, Iosco, Ogemaw, Oscoda | 47 min |
| Aug 11, 12:31 AM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena, Montmorency, Oscoda, Presque Isle | 44 min |
| Aug 11, 12:37 AM EDT | Special Marine Warning | APX | 83 min | |
| Aug 11, 4:12 AM EDT | Small Craft Advisory | APX | 16 hr | |
| Aug 11, 2:52 PM EDT | Special Marine Warning | APX | 53 min | |
| Aug 11, 2:59 PM EDT | Special Weather Statement | APX | Mackinac | 31 min |
| Aug 11, 3:11 PM EDT | Special Marine Warning | APX | 64 min | |
| Aug 11, 3:18 PM EDT | Special Weather Statement | APX | Chippewa | 42 min |
| Aug 11, 3:38 PM EDT | Special Marine Warning | APX | 52 min | |
| Aug 11, 3:47 PM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 43 min |
| Aug 11, 3:58 PM EDT | Special Marine Warning | APX | 92 min | |
| Aug 11, 4:11 PM EDT | Severe Thunderstorm Warning | APX | Chippewa, Mackinac | 49 min |
| Aug 11, 4:24 PM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 11, 4:54 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan | 51 min |
| Aug 11, 5:00 PM EDT | Severe Thunderstorm Warning | APX | Emmet | 18 min |
| Aug 11, 5:24 PM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Cheboygan, Emmet | 36 min |
| Aug 11, 5:28 PM EDT | Special Marine Warning | APX | 2 hr | |
| Aug 11, 5:30 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Benzie, Grand Traverse, Kalkaska, Leelanau | 45 min |
| Aug 11, 5:43 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet, Presque Isle | 47 min |
| Aug 11, 5:52 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Presque Isle | 38 min |
| Aug 11, 6:00 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Leelanau | 30 min |
| Aug 11, 6:09 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Crawford, Kalkaska, Otsego | 35 min |
| Aug 11, 6:24 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Benzie, Grand Traverse, Kalkaska, Leelanau | 51 min |
| Aug 11, 6:26 PM EDT | Special Marine Warning | APX | 34 min | |
| Aug 11, 6:31 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Montmorency, Oscoda, Otsego | 44 min |
| Aug 11, 6:58 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena, Presque Isle | 47 min |
| Aug 11, 7:26 PM EDT | Special Marine Warning | APX | 46 min |
Nearby
Areal Flood Warnings in Michigan, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.